Alert archive / Texas / Freeze Warnings in 2014

Freeze Warning 5, NWS Austin/San Antonio, TX

November 17, 201411 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Nov 17, 2014, 3:47 AM CST for 11 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2014, 3:47 AM CST (09:47 UTC)
Expired
Nov 17, 2014, 9:00 AM CST
In force
5 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bexar County, TX, Caldwell County, TX, Comal County, TX, Fayette County, TX, Gonzales County, TX, Guadalupe County, TX, Kinney County, TX, Medina County, TX, Uvalde County, TX, Val Verde County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 64 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WWUS74 KEWX 170947
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 AM CST MON NOV 17 2014

...FREEZING TEMPERATURES ACROSS PORTIONS OF SOUTH CENTRAL TEXAS
THIS MORNING...

.MUCH COLDER AIR WILL CONTINUE TO SPREAD ACROSS SOUTH CENTRAL
TEXAS THIS MORNING. TEMPERATURES ARE EXPECTED TO DROP BELOW
FREEZING AS FAR SOUTH AS THE U.S. HIGHWAY 90 CORRIDOR.
TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING AFTER 9 AM THIS
MORNING. THE COLD AIR WILL REMAIN IN PLACE AND ANOTHER FREEZE WITH
EVEN COLDER TEMPERATURES IS EXPECTED TONIGHT AND TUESDAY MORNING. 

TXZ183-202>209-221-223-171500-
/O.NEW.KEWX.FZ.W.0005.141117T0947Z-141117T1500Z/
VAL VERDE-KINNEY-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-
FAYETTE-WILSON-GONZALES-
INCLUDING THE CITIES OF...DEL RIO...BRACKETTVILLE...UVALDE...
HONDO...SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...
LA GRANGE...FLORESVILLE...GONZALES
347 AM CST MON NOV 17 2014

...FREEZE WARNING IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

* TEMPERATURE...28 TO 32 DEGREES

* IMPACTS...THIS IS THE FIRST FREEZE OF THE SEASON FOR MANY LOCATIONS.
  THESE TEMPERATURES MAY DAMAGE COLD SENSITIVE PLANTS. OUTDOOR
  PETS MAY NEED EXTRA PROTECTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Nov 16, 11:28 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Nov 16, 11:28 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 PM CST SUN NOV 16 2014

.AVIATION...
/06Z TAFS/
GUSTY NORTHERLY WINDS UP TO 25 KNOTS WILL PERSIST OVERNIGHT
ACROSS SOUTH CENTRAL TEXAS. MVFR CONDITIONS WILL LINGER AROUND TO
ABOUT 09Z MONDAY MAINLY ALONG THE I-35 CORRIDOR SITES. ACROSS KDRT...
VFR CONDITIONS ARE ANTICIPATED FOR THE ENTIRE FORECAST CYCLE. CIGS
WILL LIFT TO VFR EARLY MONDAY MORNING AND CONTINUE THAT WAY FOR
THE REMAINDER OF THE FORECAST PERIOD. BREEZY NORTHERLY WINDS WILL
REMAIN THROUGH MONDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 751 PM CST SUN NOV 16 2014/

UPDATE...
THE COLD FRONT IS NOW LOCATED ACROSS OUR SOUTHERN COUNTIES. MUCH
COLDER WEATHER IS MOVING IN BEHIND THE BOUNDARY AND AT 8 PM THE
FREEZING LINE WAS JUST ENTERING OUR NORTHERN COUNTIES NEAR EDWARDS
AND KERR COUNTY. A LARGE AREA OF VERY LIGHT PRECIPITATION REMAINS
CONFINED TO AREAS NORTH OF OUR CWA AND THIS SHOULD CONTINUE TO BE
THE CASE FOR MOST OF THE NIGHT. THIS AFTERNOON THE HRRR HAD BEEN
SHOWING A BAND OF PRECIP PUSHING THROUGH SOUTH-CENTRAL TEXAS BUT
HAS SINCE BACKED OFF. THE BEST CHANCES FOR WINTER PRECIP TONIGHT
WILL BE IN THE NORTHERN HILL COUNTRY...NEAR LLANO AND BURNET
COUNTY THROUGH MIDNIGHT. CURRENTLY...A BAND OF SNOWFALL EXTENDS
SOUTH NEAR ELDORADO AND WITH A CONTINUED EASTWARD MOVEMENT THIS
WOULD QUICKLY CLIP LLANO AND BURNET COUNTIES. THE QUESTION THEN
TURNS INTO WHAT THE PRECIPITATION TYPE WOULD BE. ALL MODEL
FORECAST SOUNDINGS SHOW A WARM LAYER AROUND 750 MB THAT WOULD
LIKELY PREVENT SNOW THIS FAR SOUTH. HOWEVER...A FAIRLY DEEP SUB-
FREEZING LAYER BELOW 800 WOULD LEAD TO A SLEET/RAIN MIX OR ALL
SLEET. IF MODELS ARE OVERDOING THIS WARM LAYER...THEN BRIEF SNOW
WOULD BE POSSIBLE. AM NOT EXPECTING ACTIVITY TO BE HEAVY OR LAST
FOR A VERY LONG TIME SO THERE SHOULD NOT BE MANY IMPACTS. SINCE IT
WILL BE SUCH A SHORT-TERM TYPE EVENT WILL MOST LIKELY HANDLE ANY
IMPACTS WITH AN SPS LATER THIS EVENING IF NEEDED. MODEL SOUNDINGS
SHOW A LOT OF DRYING IN THE LOW-LEVELS AFTER 6Z AND MUCH OF THE
PRECIP SHOULD SHUT OFF. THE HRRR IS SHOWING THIS WELL.

HAMPSHIRE

PREV DISCUSSION... /ISSUED 507 PM CST SUN NOV 16 2014/

AVIATION...
A COLD FRONT IS PUSHING ACROSS THE AREA LATE THIS AFTERNOON. THE
COLD FRONT IS LOCATED SOUTH OF HIGHWAY 90 ACROSS OUR SOUTHERN COUNTIES
AND EXPECTED TO PUSH AWAY FROM OUR AREA EARLY THIS EVENING. IN THE WAKE OF
THE FROPA...BREEZY NORTHERLY WINDS WILL PREVAIL FOR MOST OF TONIGHT.
ALSO...GUSTY WINDS UP TO 30 KNOTS ARE POSSIBLE THROUGH ABOUT
MIDNIGHT TONIGHT. CIGS AND VSBYS WILL IMPROVE TO MVFR THIS EVENING AND
THEN BECOMING VFR OVERNIGHT/EARLY MONDAY. CLEARING IS FORECAST
ACROSS AREA SITES MONDAY MORNING WITH NORTHERLY WINDS OF 8 TO 12 KNOTS.

PREV DISCUSSION... /ISSUED 330 PM CST SUN NOV 16 2014/

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A TROUGH SWINGING THROUGH
THE SOUTHWEST WITH SOUTHWESTERN FLOW ACROSS TEXAS. AT THE SURFACE
A COLD FRONT WAS ENTERING OUR CWA THIS AFTERNOON. IT STRETCHED
FROM WACO TO JUNCTION TO LANGTRY. THERE HAS ONLY BEEN ISOLATED
LIGHT RAIN WITH THE FRONT AND THE MAIN CHANGE IS THE STRONG NORTH
WINDS. THERE WAS MORE WIDESPREAD PRECIP ASSOCIATED WITH A SHORT
WAVE TROUGH MOVING INTO WEST TEXAS. THESE FEATURE WILL MOVE TOWARD
OUR FORECAST AREA LATER TONIGHT AND MODELS SUGGEST THAT WE WILL BE
ON THE SOUTHERN EDGE OF IT. WE WILL HAVE SLIGHT TO LOW END CHANCE
POPS THIS EVENING ACROSS OUR EASTERN COUNTIES. WITHIN THIS AREA
THERE WILL A CHANCE FOR SOME WINTER PRECIP IN PARTS OF BURNET AND
WILLIAMSON COUNTIES. IT LOOKS LIKE THE MOST LIKELY SCENARIO IS FOR
A MIX OF RAIN AND SLEET AND THE BEST TIME WILL BE BETWEEN ABOUT
9PM AND MIDNIGHT. PRECIP AMOUNTS SHOULD BE LIGHT AND WITH THE
GROUND SO WARM WE DO NOT EXPECT ANY WINTER PRECIP TO HAVE ANY
IMPACTS TONIGHT. AFTER MIDNIGHT PRECIP CHANCES WILL SHIFT TO THE
SOUTH WHERE TEMPERATURES WILL STAY ABOVE FREEZING SO WE ONLY HAVE
RAIN IN THE FORECAST. MORNING LOW TEMPERATURES WILL DROP TO OR
BELOW FREEZING ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU. MONDAY
THE FRONT WILL MOVE AWAY AND THE UPPER TROUGH WILL SWING THROUGH
THE REGION. EXPECT SKIES TO CLEAR THROUGH THE DAY. CLEAR SKIES AND
LIGHT WINDS WILL ALLOW FOR GOOD RADIATIONAL COOLING MONDAY NIGHT
AND A WIDESPREAD FREEZE. EXPECT THAT A FREEZE WARNING WILL BE
NEEDED FOR THE PARTS OF THE CWA THAT HAVE NOT YET HAD A FREEZE.

LONG TERM (TUESDAY THROUGH SUNDAY)...
THE UPPER PATTERN WILL BECOME MORE ZONAL INTO THE MIDDLE OF THE
WEEK AS THE LOW LEVEL FLOW TURNS BACK TO THE SOUTHEAST. THIS WILL
LEAD TO A WARMING TREND INTO THURSDAY. BY THURSDAY AN OVER RUNNING
PATTERN WILL BECOME ESTABLISHED ACROSS THE EASTERN HALF OF THE
AREA. THERE WILL BE SLIGHT TO LOW END CHANCE POPS STARTING THURSDAY
AND CONTINUING THROUGH THE END OF THE PERIOD. THIS SEEMS LIKE TOO
LONG A PERIOD FOR RAIN EVEN THOUGH CHANCES WILL BE LOW. TIME FRAME
SHOULD COME INTO BETTER FOCUS AS WE GET CLOSER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              33  50  29  53  36 /  20   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  33  51  24  53  32 /  20   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     33  53  28  54  35 /  20   0   0   0  10
BURNET MUNI AIRPORT            29  48  27  52  32 /  20   0   0   0   0
DEL RIO INTL AIRPORT           34  53  31  53  35 /  10   0   0   0   0
GEORGETOWN MUNI AIRPORT        31  49  25  52  33 /  20   0   0   0   0
HONDO MUNI AIRPORT             32  52  25  52  34 /  10   0   0   0  10
SAN MARCOS MUNI AIRPORT        33  52  26  53  33 /  20   0   0   0  10
LA GRANGE - FAYETTE REGIONAL   34  50  27  52  34 /  30   0  -   -   10
SAN ANTONIO INTL AIRPORT       35  53  29  53  38 /  10   0   0   0  10
STINSON MUNI AIRPORT           36  53  29  54  37 /  10   0   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...29
Hazardous weather outlook, Nov 16, 11:59 AM CST, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1159 AM CST SUN NOV 16 2014

TXZ171>173-183>194-202>209-217>225-228-171800-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1159 AM CST SUN NOV 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR A MIXTURE OF LIGHT RAIN AND SLEET FOR AREAS
NORTH OF A FREDERICKSBURG TO AUSTIN LINE LATE THIS EVENING INTO
EARLY MONDAY MORNING. AT THIS TIME...THE CHANCES FOR PRECIPITATION
ARE LOW AND TRAVEL IMPACTS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MUCH COOLER TEMPERATURES EXPECTED EARLY IN THE WORK WEEK.
TEMPERATURES WILL DROP BACK TO THE FREEZING MARK FOR THE HILL
COUNTRY AND ON THE ESCARPMENT MONDAY MORNING. EVEN COLDER MORNING
LOWS ARE EXPECTED ON TUESDAY WHERE A HARD FREEZE WILL BE POSSIBLE
AS FAR SOUTH AS THE HIGHWAY 90 CORRIDOR.

COUNTIES THAT HAVE NOT REACHED A WIDESPREAD FREEZE YET THIS SEASON
MAY BE CANDIDATES FOR A FREEZE WARNING ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TB3

In the hours before

Special weather statement, Nov 16, 10:36 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1036 PM CST SUN NOV 16 2014

TXZ171-172-170630-
LLANO-BURNET-
INCLUDING THE CITIES OF...LLANO...BURNET
1036 PM CST SUN NOV 16 2014

...VERY LIGHT SNOW POSSIBLE THROUGH 1230 AM...

A BAND OF SCATTERED LIGHT SNOW OR FLURRIES WILL MOVE INTO LLANO
AND BURNET COUNTIES BY 11 PM. ALTHOUGH TEMPERATURES ARE RIGHT AT
32 DEGREES...BREEZY NORTHERLY WINDS AND THE LIGHT INTENSITY OF THE
PRECIPITATION WILL PREVENT ANY ACCUMULATIONS. NO IMPACTS ARE
EXPECTED.

HAMPSHIRE

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 3:25 PM CSTFreeze WarningEWXAtascosa, Bexar, Caldwell, Comal, DeWitt, Dimmit and 13 more18 hr

Nearby

Freeze Warnings in Texas, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.